Indiana, 2009

Flooding in Indiana, May 1 to 29, 2009

May 1 to 29, 2009 · NWS IND · 24 events in 12 counties and zones

The floods of April did not quite end when another episode of rain returned at the end of April. The floods of early May began when rain of 1 to more than 4 inches fell in much of central Indiana from April 28 through May 1.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$76,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

The floods of April did not quite end when another episode of rain returned at the end of April. The floods of early May began when rain of 1 to more than 4 inches fell in much of central Indiana from April 28 through May 1. Because much of the Wabash River Basin in Illinois and Indiana received 2 to nearly 6 inches of rain, widespread lowland flooding promptly developed. The heaviest rain during this period occurred on the evening of April 30 and the early morning of May 1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 30, 6:20 PM EST, 5 hours 40 minutes earlier.

Area forecast discussion, Apr 30, 6:20 PM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
720 PM EDT THU APR 30 2009

.AVIATION...DISCUSSION FOR 00Z TAFS.

LOW PRES WAS FOUND ACRS LWR MI AND SFC PRES ANALYSIS SHOWS TWO WEAK
TROUGHS AFFECTING THE AREA. THE FIRST TROUGH IS CURRENTLY OVER
EASTERN INDIANA...WHILE A SECOND MORE PRONOUNCED TROUGH IS FOUND
NEAR THE MISSISSIPPI RVR IN IA AND WRN IL.

MAINLY MVFR CONDITIONS ARE IN PLACE ACRS THE AREA AS WE START THIS
SET OF TAFS...BUT RAPID AND HIGHLY VARIABLE CONDITIONS WILL BE
POSSIBLE AT THE TAF SITES IN THE CYCLONIC FLOW AS SCT SHRA AND TSRA
ARE FOUND ACRS THE STATE.

TIME HEIGHT SECTIONS SHOW VERY MOIST LOWER LVLS WITH LIMITED FORCING
UNTIL AFT 00Z FRI. MEANWHILE A SFC CD FRONT WL CONTINUE TO APPROACH
FROM THE NW WITH LITTLE SUPPORT ALOFT. WITH WEAK INSTABILITY...WL
NEED TO KEEP MENTION OF VCSH AT THE TAF SITES ALONG WITH MVFR
CONDITIONS. BRIEF IFR CONDITIONS WL BE POSSIBLE WITH ANY SHRA OR
TSRA THAT DEVELOP...BUT CONFIDENCE ON PRECISE TIMING AND LOCATION IS
VERY LOW.

WL KEEP MVFR CONDITIONS ACRS THE AREA ALONG WITH BR AND LIGHT DZ AFT
11Z-13Z AS DRYING ALOFT AND TRAPPED LOWER LVL MOISTURE WL KEEP
CLOUDS AND LGT PCPN AROUND.

&&

.DISCUSSION...
MAIN CONCERN FOR THE SHORT TERM WILL BE THE CHANCES OF RAIN. THIS
AFTERNOON LOW PRESSURE WAS OVER NORTHERN IL WITH A COLD FRONT
EXTENDING TO THE SOUTHWEST. MODELS ARE CONSISTENT WITH THE MOVEMENT
OF THE LOW TO NORTH OF THE GREAT LAKES BY 12Z. DURING THE DAY ALL
THE INGREDIENTS DID NOT COME TOGETHER AT THE SAME TIME FOR CONTINUED
SUPPORT FOR A LARGE OUTBREAK OF WEATHER. THE BEST WIND SHEAR MOVED
OUT DURING THE MORNING. THE RAIN DURING THE MORNING SLOWED THE
INSTABILITY. TONIGHT MODELS HAVE AN AREA OF OVA MOVING THROUGH. THE
GFS HAS IT THE STRONGEST BUT MAINLY IN SOUTHERN INDIANA. NONE OF THE
MODELS HAVE MUCH FRONTOGENESIS. THE PROJECTED SOUNDINGS ON ALL
MODELS DO HAVE MID LEVEL DRYING THIS EVENING BUT BECOMING A LITTLE
MORE MOIST LATER TONIGHT. PRECIP WATER REMAINS AROUND 1.3 INCH.
LIFTED INDEXES DROP TO AROUND -2. WITH THE MOISTURE AND SOME
INSTABILITY WILL KEEP LIKELY POPS BUT DOWN PLAYED THE HEAVY RAIN. AS
FAR AS TEMPS TONIGHT ALL MODELS ARE VERY CONSISTENT BETWEEN THEM
ALSO WITH PREVIOUS RUN. THE RAIN AND CLOUDS HELD TEMPS DOWN THIS
AFTERNOON. WITH THE CONSISTENCY OF THE MODELS WILL GO NEAR THEIR
TEMPS. ON FRIDAY THE COLD FRONT MOVES THROUGH INDIANA. THE GFS DOES
HAVE SOME FRONTOGENESIS DURING THE MORNING. WILL KEEP LIKELY POPS
WITH THE FRONTAL PASSAGE THEN DECREASE TO SCT SHOWERS DUE TO
CONTINUED UNSTABLE AIR. MODELS HAVE AN AREA OF OVA MOVING THROUGH
FRIDAY NIGHT MAINLY IN THE SOUTHERN SECTIONS. THE GFS IS THE
STRONGEST BUT A LITTLE FURTHER TO THE EAST. DUE TO THIS WILL GO
LIKELY POPS IN THE SOUTH WITH A CHANCE IN THE CENTRAL AND NORTH. THE
COLD FRONT BECOMES STATIONARY IN KENTUCKY FRIDAY NIGHT. THE GFS
MOVES IT A LITTLE FURTHER TO THE SOUTH ON SATURDAY BUT THE NAM HOLDS
IT IN KY. THE ECM PUSHES THE FRONT EVEN FURTHER TO THE SOUTH. THE
NAM IS VERY MOIST IN MOST LEVELS WITH THE OTHER TWO HAVING
PRECIPITABLE WATER DROPPING TO AROUND .80 INCH. WILL KEEP CHANCE
POPS ON SATURDAY DUE TO THE FRONT IN SOUTHERN SECTIONS BUT A LITTLE
LOWER THEN GUIDANCE VALUES. MODELS ARE CONSISTENT WITH GOOD CAA.
WITH CLOUDY SKIES TEMPS SHOULD ONLY INCREASE A FEW DEGREES ABOVE
LOWS. ON SUNDAY THE FRONT REMAINS IN KY. WILL KEEP POPS IN SOUTHERN
SECTIONS DUE TO THIS. FOR THE EXTENDED SYSTEMS MOVE VERY LITTLE. THE
FRONT IN KY MOVES N AS A WARM FRONT ON TUE BUT A COLD FRONT THEN
MOVES THROUGH THE AREA. WITH THIS CONTINUED UNSTABLE SYSTEMS IN THE
AREA WILL KEEP A CHANCE GOING THROUGH THE REST OF THE FORECAST.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...JP
PUBLIC...SH
Hazardous weather outlook, Apr 30, 3:44 PM EST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
444 PM EDT THU APR 30 2009

INZ021-030-031-036>038-041-042-045-046-048-049-052-055>057-
062>065-069-072-011000-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-DELAWARE-RANDOLPH-
PUTNAM-HENDRICKS-HANCOCK-HENRY-CLAY-JOHNSON-SHELBY-RUSH-MONROE-
BROWN-BARTHOLOMEW-DECATUR-MARTIN-JENNINGS-
444 PM EDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED TONIGHT. A FEW STORMS
MAY PRODUCE SMALL HAIL AND GUSTY WINDS...HOWEVER THE THUNDERSTORMS
WILL REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE ON FRIDAY...AND THEN AGAIN
AROUND NEXT TUESDAY. AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-039-040-043-044-047-051-053-054-060-061-067-068-
070-071-011000-
WARREN-TIPPECANOE-FOUNTAIN-HAMILTON-MADISON-VERMILLION-PARKE-
MARION-VIGO-OWEN-MORGAN-SULLIVAN-GREENE-KNOX-DAVIESS-LAWRENCE-
JACKSON-
444 PM EDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED TONIGHT. A FEW STORMS
MAY PRODUCE SMALL HAIL AND GUSTY WINDS...HOWEVER THE THUNDERSTORMS
WILL REMAIN BELOW SEVERE LEVELS.

LOWLAND FLOODING IS EXPECTED ALONG PORTIONS OF THE WHITE...EAST
FORK OF THE WHITE...AND WABASH RIVERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE ON FRIDAY...AND THEN AGAIN
AROUND NEXT TUESDAY. AT THIS TIME...SEVERE STORMS ARE NOT
EXPECTED.

LOWLAND FLOODING IS EXPECTED TO CONTINUE ALONG PORTIONS OF THE
WHITE...EAST FORK OF THE WHITE...AND WABASH RIVERS INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 flood. Local standard time, as filed.

Flood, Vermillion

When
May 1, 12:00 AM EST to May 11, 6:45 PM EST
Where
Vermillion County, 1.95 mi ENE of Newport to 1.85 mi ESE of Newport
Cause
Heavy Rain
Crop damage
$8,000
Reported by
River/Stream Gage
Coordinates
39.887, -87.384

Flooding of bottomlands occurred along the Wabash River near Hillsdale, Indiana. This was a continuation of flooding from April. The river crested twice, both of which were in May. The primary crest was at 19.73 feet on May 3rd and the secondary crest at 16.1 feet on May 9th. Flood stage is 14 feet at the Montezuma, Indiana river gauge. Crop damage is grossly estimated.

Flood, Parke

When
May 1, 12:00 AM EST to May 11, 6:45 PM EST
Where
Parke County, 2.28 mi S of Waterman to 1.98 mi NNW of West Union
Cause
Heavy Rain
Crop damage
$8,000
Reported by
River/Stream Gage
Coordinates
39.887, -87.384

Flooding of bottomlands occurred along the Wabash River in and near Montezuma, Indiana. This was a continuation of flooding from April. The river crested twice, both of which were in May. The primary crest was at 19.73 feet on May 3rd and the secondary crest at 16.1 feet on May 9th. Flood stage is 14 feet at the Montezuma river gauge. Crop damage is grossly estimated.

Flood, Sullivan

When
May 1, 12:00 AM EST to May 29, 10:15 AM EST
Where
Sullivan County, 0.83 mi NNW of Merom to 1.66 mi NE of Merom
Cause
Heavy Rain
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
39.062, -87.584

Flooding occurred along the Wabash River around the Riverton, Indiana area. The river crested twice in May. The primary crest was 21.8 feet on May 22nd and the secondary crest was 18.6 feet on the 8th. Flood stage is 15 feet. This flooding was a continuation from April. Crop damage value is a gross estimate.

Flood, Sullivan

When
May 1, 12:00 AM EST to May 28, 3:45 PM EST
Where
Sullivan County, 5.23 mi WNW of Graysville to 4.61 mi WSW of Riverview
Cause
Heavy Rain
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
39.137, -87.665

Flooding occurred along the Wabash River around the Hutsonville, Indiana area. The river crested twice in May. The primary crest was 20.4 feet on May 7th and the secondary crest was 23.8 feet on the 21st. Flood stage is 16 feet. This flooding was a continuation from April. Crop damage value is a gross estimate.

Flood, Knox

When
May 1, 12:00 AM EST to May 12, 10:00 AM EST
Where
Knox County, 0.38 mi ENE of Vincennes Oneal Arpt to 3.98 mi N of Vincennes
Cause
Heavy Rain
Crop damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.682, -87.543

Minor flooding occurred along the Wabash River in and near Vincennes, Indiana. Flooding continued from April. The river crested at 17 feet on May 9th. Flood stage is 16 feet. Crop damage estimate given is grossly estimated.

Flood, Greene

When
May 1, 12:00 AM EST to May 6, 12:45 PM EST
Where
Greene County, 1.34 mi ENE of Bloomford Shawnee Ar to 0.91 mi ENE of Bloomford Shawnee Ar
Cause
Heavy Rain
Crop damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.057, -86.977

Flooding of bottomlands occurred along the White River in and near Elliston, Indiana. Flooding continued from April. The river crested at 22.3 feet on May 4th. Flood stage is 18 feet. Crop damage is a gross estimate.

Flood, Knox

When
May 1, 12:00 AM EST to May 7, 9:45 PM EST
Where
Knox County, 0.28 mi E of Edwardsport to 2.3 mi SE of Westphalia
Cause
Heavy Rain
Crop damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.820, -87.245

Flooding of bottomlands occurred along the White River in and near Edwardsport, Indiana. Flooding continued from April. The river crested at 19 feet on May 5th. Flood stage is 15 feet. Crop damage estimate is grossly estimated.

Flood, Daviess

When
May 1, 12:00 AM EST to May 7, 9:45 PM EST
Where
Daviess County, 5.29 mi WNW of Plainville to 5.33 mi NW of Plainville
Cause
Heavy Rain
Crop damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.820, -87.245

Flooding of bottomlands occurred along the White River west of Plainville of Daviess County, along the river across from Edwardsport in neighboring Knox County. Flooding continued from April. The river crested at 19 feet on May 5th. Flood stage is 15 feet. Crop damage estimate is grossly estimated.

Flood, Greene

When
May 1, 12:00 AM EST to May 6, 11:30 AM EST
Where
Greene County, 1.9 mi SSW of Plummer to 1.1 mi SSW of Plummer
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.956, -86.997

Flooding of bottomlands occurred along the White River in and near Newberry, Indiana. Flooding continued from April. Crop damage estimate is grossly estimated.

Flood, Vigo

When
May 1, 12:30 AM EST to May 11, 12:00 PM EST
Where
Vigo County, 0.7 mi ESE of Taylorville to 1.43 mi S of Taylorville
Cause
Heavy Rain
Crop damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.467, -87.418

Low bottomlands flooded along the Wabash River in/near Terre Haute, Indiana. The river crested 3.7 feet above flood stage on May 4th at a reading of 17.7 feet. Flooding of this magnitude typically affects the lowest river cabins, agricultural land, some county roads. Damage costs are grossly estimated.

Flood, Tippecanoe

When
May 1, 10:30 AM EST to May 4, 3:45 PM EST
Where
Tippecanoe County, 1.17 mi S of Battle Ground to 1.7 mi SSE of Elston
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.503, -86.832

Lowland flooding occurred along the Wabash River in/near Lafayette, Indiana. The river crested 3.3 feet above flood stage on May 2nd at a reading of 14.3 feet. Flooding of this magnitude typically affects the following: McAllister Park Golf Course in Lafayette, river cabins near North 9th Street, low county roads are nearly impassable, Tapawingo Park in West Lafayette begins to flood, and low agricultural land. Damage costs are grossly estimated.

Flood, Jackson

When
May 1, 2:00 PM EST to May 5, 4:30 AM EST
Where
Jackson County, 3.46 mi NW of Ewing to 0.78 mi NNW of Reddington
Cause
Heavy Rain
Crop damage
$8,000
Reported by
River/Stream Gage
Coordinates
38.918, -86.092

Extensive lowland flooding occurred along the East Fork White River in/near Rockford, Indiana. The river crested 4.0 feet above flood stage on May 3rd at a reading of 16.0 feet. Flooding of this magnitude typically affects agricultural lands, several County and State Roads, and the water isolates river cabins. Significant agricultural lands begin to flood at 12 feet. Damage costs are grossly estimated.

Flood, Warren

When
May 1, 5:30 PM EST to May 5, 8:30 PM EST
Where
Warren County, 1.41 mi ENE of Foster to 2.97 mi SSE of Marshfield
Cause
Heavy Rain
Crop damage
$1,000
Reported by
River/Stream Gage
Coordinates
40.154, -87.444

Flooding of bottomlands occurred along the Wabash River approximately 3.5 miles east of Foster, Indiana, which is a point near Covington, Indiana of neighboring Fountain County. The river crested 3.2 feet above flood stage on May 4th at a reading of 19.2 feet. Flooding of this magnitude typically affects low agricultural land, a county park, and backyards of river cabins. Damage costs are grossly estimated.

Flood, Fountain

When
May 1, 5:30 PM EST to May 5, 8:30 PM EST
Where
Fountain County, 2.86 mi NW of Covington to 1.03 mi W of Fountain
Cause
Heavy Rain
Crop damage
$1,000
Reported by
River/Stream Gage
Coordinates
40.154, -87.444

Flooding of bottomlands occurred along the Wabash River in/near Covington, Indiana. The river crested 3.2 feet above flood stage on May 4th at a reading of 19.2 feet. Flooding of this magnitude typically affects low agricultural land, a county park, and backyards of river cabins. Damage costs are grossly estimated.

Flood, Fountain

When
May 1, 5:30 PM EST to May 5, 8:30 PM EST
Where
Fountain County, 2.86 mi NW of Covington to 1.03 mi W of Fountain
Cause
Heavy Rain
Crop damage
$1,000
Reported by
River/Stream Gage
Coordinates
40.154, -87.444

Flooding of bottomlands occurred along the Wabash River in/near Covington, Indiana. The river crested 3.2 feet above flood stage on May 4th at a reading of 19.2 feet. Flooding of this magnitude typically affects low agricultural land, a county park, and backyards of river cabins. Damage costs are grossly estimated.

Flood, Vermillion

When
May 1, 5:30 PM EST to May 5, 8:30 PM EST
Where
Vermillion County, 5.89 mi NE of Rileysburg to 5.83 mi NE of Rileysburg
Cause
Heavy Rain
Crop damage
$1,000
Reported by
River/Stream Gage
Coordinates
40.154, -87.444

Flooding of bottomlands occurred along the Wabash River near Tree Spring, Indiana, which is about 3.5 miles southwest of Covington, Indiana in neighboring Fountain County. The river crested 3.2 feet above flood stage on May 4th at a reading of 19.2 feet. Flooding of this magnitude typically affects low agricultural land, a county park, and backyards of river cabins. Damage costs are grossly estimated.

Flood, Vermillion

When
May 1, 6:00 PM EST to May 6, 5:00 PM EST
Where
Vermillion County, 0.59 mi E of Summit Grove to 0.94 mi E of Summit Grove
Cause
Heavy Rain
Crop damage
$1,000
Reported by
River/Stream Gage
Coordinates
39.731, -87.389

Low bottomlands flooded along the Wabash River in/near Clinton, Indiana. The river crested 2 feet above flood stage on May 3rd at a reading of 20 feet. Flooding of this magnitude typically affects a few or so local and county roads, and agricultural land. Damage costs are grossly estimated.

Flood, Parke

When
May 1, 6:00 PM EST to May 6, 5:00 PM EST
Where
Parke County, 1.36 mi SW of Hudnut to 3.39 mi W of Mecca
Cause
Heavy Rain
Crop damage
$1,000
Reported by
River/Stream Gage
Coordinates
39.657, -87.398

Low bottomlands flooded along the Wabash River near Lyford, Indiana, or Clinton, Indiana of neighboring Vermillion County. The river crested 2 feet above flood stage on May 3rd at a reading of 20 feet. Flooding of this magnitude typically affects a few or so local and county roads, and agricultural land. Damage costs are grossly estimated.

Flood, Vigo

When
May 1, 6:00 PM EST to May 6, 5:00 PM EST
Where
Vigo County, 2.94 mi NNW of West Atherton to 1.37 mi N of West Atherton
Cause
Heavy Rain
Crop damage
$1,000
Reported by
River/Stream Gage
Coordinates
39.657, -87.398

Low bottomlands flooded along the Wabash River near Shepardsville, Indiana, which is south of neighboring Clinton, Indiana in neighboring Vermillion County. The river crested 2 feet above flood stage on May 3rd at a reading of 20 feet. Flooding of this magnitude typically affects a few or so local and county roads, and agricultural land. Damage costs are grossly estimated.

Flood, Owen

When
May 1, 9:30 PM EST to May 5, 1:00 AM EST
Where
Owen County, 3.24 mi NE of Spencer to 2.59 mi E of Spencer
Cause
Heavy Rain
Crop damage
$500
Reported by
River/Stream Gage
Coordinates
39.316, -86.731

Minor flooding occurred along the White River in/near Spencer, Indiana. The river crested 1.7 feet above flood stage on May 3rd at a reading of 15.7 feet. Flooding of this magnitude typically creates noticable flooding of agricultural land and some spotty road flooding. Damage costs are grossly estimated.

Flood, Knox

When
May 2, 6:30 AM EST to May 12, 10:15 PM EST
Where
Knox County, 4.67 mi SE of Willis to 1.84 mi ESE of Monroe City
Cause
Heavy Rain
Crop damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.526, -87.284

Predominately low bottomland flooding, and some higher, occurred along the White River approximately 8 miles southeast of Monroe City, Indiana of Knox County, or 1.5 miles north of Petersburg in neighboring Pike County. The river crested 3.6 feet above flood stage at the Petersburg river gauge on May 7th at a reading of 19.6 feet. A river level of this height typically affects local and perhaps a couple state roads, and agricultural land. Knox County in this area is largely unpopulated.

Flood, Daviess

When
May 2, 6:30 AM EST to May 12, 10:15 PM EST
Where
Daviess County, 4.61 mi SW of Sandy Hook Station to 8.54 mi W of Thomas
Cause
Heavy Rain
Crop damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.526, -87.284

Predominately low bottomland flooding, and some higher, occurred along the White River west of State Road 57 South, or approximately 6.5 miles southwest of Washington, Indiana. The river crested 3.6 feet above flood stage at the Petersburg river gauge on May 7th at a reading of 19.6 feet. A river level of this height typically affects local and perhaps a couple state roads, and agricultural land. Daviess County in this area is largely unpopulated.

Flood, Knox

When
May 2, 7:00 PM EST to May 26, 4:00 AM EST
Where
Knox County, Decker to 1.51 mi NE of Orrville
Cause
Heavy Rain
Crop damage
$5,000
Reported by
River/Stream Gage
Coordinates
38.520, -87.520

Extensive bottomland flooding occurred along the White River near Decker, Indiana. The river crested twice at the Hazleton, Indiana river gauge in neighboring Gibson County. The first crest was 19.6 feet on May 8th. This was followed by the primary crest of 24.2 feet on May 21st. Flood stage at Hazleton is 16 feet. A river level of 24 feet typically causes the following: great agricultural damage from June through August, some river cabin residents evacuate, most local and perhaps a couple state roads, and oil fields flood.

Flood, Knox

When
May 3, 6:00 AM EST to May 13, 2:00 PM EST
Where
Knox County, 2.28 mi NNW of Orrville to 3.67 mi SW of Orrville
Cause
Heavy Rain
Crop damage
$5,000
Reported by
River/Stream Gage
Coordinates
38.498, -87.702

Fairly extensive flooding of agricultural lands occurred along the Wabash River approximately 4.3 miles southwest of Orrville, Indiana, which is an area near Mount Carmel, Illinois. The river crested 2.4 feet above flood stage on May 9th at a reading of 21.4 feet. Flooding of this magnitude typically affects only agricultural land, rural roads, and perhaps some river cabins in Knox County. Affects are more dramatic across the river in Illinois. Damage costs are grossly estimated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170919, 170920, 172697, 173808, 173818, 173851, 175284, 175296, 175331, 176348, 176330, 193006, 176333, 176334, 176335, 176337, 176342, 176343, 176344, 176353, 176357, 176358, 176359, 176350.